Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 233, NWS North Platte, NE

August 25, 20195 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2019, 11:23 PM MDT for 5 counties in Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 11:23 PM MDT (05:23 UTC)
Expired
Aug 26, 2019, 12:30 AM MDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 53 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:30 PM MDTTSTM WND GST 6047 S Eli, NETHUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 9:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KLBF 260523
SVRLBF
NEC031-075-091-117-171-260630-
/O.NEW.KLBF.SV.W.0233.190826T0523Z-190826T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1223 AM CDT Mon Aug 26 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northeastern Grant County in west central Nebraska...
  Hooker County in west central Nebraska...
  Northeastern McPherson County in west central Nebraska...
  Western Thomas County in north central Nebraska...

* Until 130 AM CDT/1230 AM MDT/.

* At 1223 AM CDT/1123 PM MDT/, severe thunderstorms were located
  along a line extending from 8 miles southwest of Medicine Lake to
  33 miles northeast of Hyannis to 8 miles northwest of Whitman,
  moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Mullen, Thedford, Seneca, Brownlee, Highway 97 crossing the North
  Loup River, Speckel Meir Lake, Marsh Flat, Round Lake, Norway,
  Highway 97 crossing the Dismal River, Hire, Indian Hill, Whitman
  Road crossing the North Branch of the Middle Loup River, Giant
  Hill, Highway 97 crossing Big Creek, Sevenmile Hill, Hecla, Kelso
  and Weir.

This includes the following highways...
 Highway 2 between mile markers 160 and 210.
 Highway 61 between mile markers 170 and 176.
 Highway 97 between mile markers 51 and 99.
 Highway 83 between mile markers 142 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4217 10179 4237 10161 4252 10168 4273 10166
TIME...MOT...LOC 0523Z 303DEG 48KT 4262 10152 4244 10149 4234 10142
4215 10164

HAIL...0.88IN
WIND...70MPH
 
$$

Buttler
4 follow-up statements
755 
WWUS53 KLBF 260550
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1250 AM CDT Mon Aug 26 2019

NEC075-260559-
/O.CAN.KLBF.SV.W.0233.000000T0000Z-190826T0630Z/
Grant NE-
1250 AM CDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4201 10143 4248 10144 4262 10139
TIME...MOT...LOC 0549Z 296DEG 38KT 4246 10110 4234 10113 4225 10103
4210 10106 4196 10128

$$

NEC031-091-117-171-260630-
/O.CON.KLBF.SV.W.0233.000000T0000Z-190826T0630Z/
Cherry NE-Hooker NE-McPherson NE-Thomas NE-
1250 AM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
CDT/1230 AM MDT/ FOR SOUTH CENTRAL CHERRY...HOOKER...NORTHEASTERN
MCPHERSON AND WESTERN THOMAS COUNTIES...

At 1249 AM CDT/1149 PM MDT/, severe thunderstorms were located along
a line extending from 17 miles southwest of Merritt Reservoir to 17
miles northwest of Seneca to near Mullen to 14 miles east of Whitman,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mullen, Thedford, Seneca, Brownlee, Highway 97 crossing the North
Loup River, Speckel Meir Lake, Marsh Flat, Norway, Highway 97
crossing the Dismal River, Hire, Giant Hill, Highway 97 crossing Big
Creek, Sevenmile Hill, Hecla, Kelso and Weir.

This includes the following highways...
 Highway 2 between mile markers 165 and 210.
 Highway 97 between mile markers 52 and 99.
 Highway 83 between mile markers 142 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4201 10143 4248 10144 4262 10139
TIME...MOT...LOC 0549Z 296DEG 38KT 4246 10110 4234 10113 4225 10103
4210 10106 4196 10128

HAIL...0.88IN
WIND...60MPH
 
$$

Buttler
823 
WWUS53 KLBF 260608
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
108 AM CDT Mon Aug 26 2019

NEC031-091-117-171-260630-
/O.CON.KLBF.SV.W.0233.000000T0000Z-190826T0630Z/
Cherry NE-Hooker NE-McPherson NE-Thomas NE-
108 AM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
CDT/1230 AM MDT/ FOR SOUTH CENTRAL CHERRY...EASTERN HOOKER...
NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES...

At 107 AM CDT/1207 AM MDT/, severe thunderstorms were located along a
line extending from 14 miles southwest of Valentine National Wildlife
Refuge to 8 miles southwest of Brownlee to near Seneca to 14 miles
south of Mullen, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mullen, Thedford, Seneca, Brownlee, Highway 97 crossing the North
Loup River, Marsh Flat, Norway, Highway 97 crossing the Dismal River,
Giant Hill, Highway 97 crossing Big Creek and Kelso.

This includes the following highways...
 Highway 2 between mile markers 176 and 210.
 Highway 97 between mile markers 52 and 99.
 Highway 83 between mile markers 142 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4193 10123 4227 10119 4255 10120
TIME...MOT...LOC 0607Z 302DEG 48KT 4238 10080 4220 10075 4213 10078
4198 10081 4184 10103

HAIL...0.75IN
WIND...60MPH
 
$$

Buttler
069 
WWUS53 KLBF 260617
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
117 AM CDT Mon Aug 26 2019

NEC031-091-117-171-260630-
/O.CON.KLBF.SV.W.0233.000000T0000Z-190826T0630Z/
Cherry NE-Hooker NE-McPherson NE-Thomas NE-
117 AM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
CDT/1230 AM MDT/ FOR SOUTH CENTRAL CHERRY...EASTERN HOOKER...
NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES...

At 117 AM CDT/1217 AM MDT/, severe thunderstorms were located along a
line extending from near Brownlee to 9 miles east of Seneca to 6
miles southwest of Thedford to 15 miles north of Tryon, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thedford, Seneca, Brownlee, Norway, Highway 97 crossing the Dismal
River, Giant Hill and Kelso.

This includes the following highways...
 Highway 2 between mile markers 186 and 210.
 Highway 97 between mile markers 53 and 58, and near mile marker 61.	
 Highway 83 between mile markers 142 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4185 10107 4213 10100 4245 10094
TIME...MOT...LOC 0617Z 303DEG 48KT 4231 10066 4213 10061 4206 10064
4191 10067 4177 10089

HAIL...0.75IN
WIND...60MPH
 
$$

Buttler
620 
WWUS53 KLBF 260625
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
125 AM CDT Mon Aug 26 2019

NEC031-091-117-171-260635-
/O.EXP.KLBF.SV.W.0233.000000T0000Z-190826T0630Z/
Cherry NE-Hooker NE-McPherson NE-Thomas NE-
125 AM CDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...EASTERN
HOOKER...NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES WILL
EXPIRE AT 130 AM CDT/1230 AM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for north central and west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4234 10063 4201 10058 4192 10052 4169 10076
      4185 10107 4213 10100 4245 10094
TIME...MOT...LOC 0625Z 303DEG 48KT 4226 10055 4208 10050 4201 10053
4186 10056 4172 10078

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:37 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 25, 5:37 PM MDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday night)
Issued at 346 PM CDT Sun Aug 25 2019

The main concern heading into the short term will the chance for
thunderstorms late tonight and into early Monday morning. A
shortwave will move off the Black Hills and across northern
Nebraska. This wave will trigger thunderstorms across the northern
Nebraska and southern South Dakota border. The best timing for
thunderstorm development looks to be between 10pm and 6am CDT.
Thunderstorms will mainly impact locations north of Highway 2 before
spreading southeast across the central Sandhills early Monday
morning. Locations east of a Broken Bow to Springview line will then
be impacted towards the end of the event (between 4am and 7am CDT).
Thunderstorms will move off to the east as the morning progresses.
Primary threats will be strong winds and heavy rainfall. Up to an
inch of new rainfall is expected across portions of the northern and
eastern Sandhills.

A dry forecast is in store for the region on Monday with cloudy
skies eventually giving way to partly cloudy skies by the afternoon.
Another low chance of rain and thunderstorms is possible Tuesday
night. Confidence is very low in development with the area of
concern being across southwest Nebraska. Severe weather risk is low
for the Tuesday night storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 PM CDT Sun Aug 25 2019

The extended period starts off quiet as upper level ridging builds
across the western US. Strong high pressure will therefore build
across the central US bringing dry and warmer conditions to the
area. Temperatures will rise from the low 70s on Tuesday into the
mid to upper 80s by Thursday. Clear skies at night will allow for
radiational cooling at night allowing temperatures to drop into the
mid to upper 40s in the middle of the week.

The next chance of thunderstorms arrives on Thursday night and into
Friday night. At this time, confidence in severe potential is too
low. Will continue to monitor this system over the upcoming days and
adjust the forecast accordingly.

Temperatures will cool off for the end of the week and into the
weekend as rain and clouds keep the atmosphere from warming up.
Highs will only rise into the low 70s with overnight lows dropping
into the low 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 25 2019

For the KLBF terminal: MVFR ceilings will develop overnight with
IFR ceilings expected toward 10z early Monday morning. Skies will
then clear out by late morning Monday. For the KVTN terminal:
Thunderstorms will be possible in the vicinity of the terminal
through 03z this evening. There is a good chance for
thunderstorms to impact the terminal between 3z and 7z this
evening. Visibilities may fall off to 3SM with moderate
thunderstorms. Winds may gust up to 45 KTS during this time as
well. Overnight, skies will scatter out with clear skies expected
after 17z Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 25, 9:39 PM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 PM CDT Sun Aug 25 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-270345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 PM CDT Sun Aug 25 2019 /939 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are expected to move southeast
from South Dakota across portions of the Sandhills and north
central Nebraska overnight. A few storms may be severe with large
hail and damaging wind gusts as the main concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances return to the area during the day Friday.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Gomez

In the hours before

Local storm report, Aug 25, 10:34 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 PM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     GORDON                  42.81N 102.20W
08/25/2019                   SHERIDAN           NE   UTILITY COMPANY

            REPORTS OF POWER OUTAGES IN GORDON.

&&

JURGENSEN
Local storm report, Aug 25, 10:41 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1141 PM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     RUSHVILLE               42.71N 102.47W
08/25/2019                   SHERIDAN           NE   UTILITY COMPANY

            POWER OUTAGE IN RUSHVILLE AFFECTING OVER 450 PEOPLE.

&&

JURGENSEN
Local storm report, Aug 25, 11:05 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             6 N GORDON              42.89N 102.20W
08/25/2019  E1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:48 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 25, 10:24 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 26, 12:29 AM MDTSpecial Weather StatementLBFBlaine, Custer, Logan, Thomas61 min
Aug 26, 1:17 AM MDTSpecial Weather StatementLBFSheridan43 min
Aug 26, 1:18 AM MDTSpecial Weather StatementLBFKeya Paha42 min
Aug 26, 1:25 AM MDTSpecial Weather StatementLBFBlaine, Custer, Loup50 min
Aug 26, 1:26 AM MDTSpecial Weather StatementLBFCuster49 min
Aug 26, 1:51 AM MDTSpecial Weather StatementLBFBlaine, Thomas39 min
Aug 26, 1:53 AM MDTSpecial Weather StatementLBFCherry37 min
Aug 26, 2:11 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Thomas49 min
Aug 26, 2:25 AM MDTSpecial Weather StatementLBFThomas50 min
Aug 26, 2:32 AM MDTSpecial Weather StatementLBFHooker43 min
Aug 26, 2:59 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup61 min
Aug 26, 3:06 AM MDTSpecial Weather StatementLBFLogan24 min
Aug 26, 3:32 AM MDTSpecial Weather StatementLBFCuster28 min
Aug 26, 3:36 AM MDTFlash Flood WarningLBFBlaine, Custer, Loup6 hr
Aug 26, 3:55 AM MDTSevere Thunderstorm WarningLBFCuster35 min
Aug 26, 4:16 AM MDTSpecial Weather StatementLBFSherman29 min
Aug 26, 9:25 AM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup3 hr
Aug 26, 12:27 PM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.